Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 12, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 3, 2008, 6:42 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2008, 6:42 PM MST (01:42 UTC)
- Expired
- Jul 3, 2008, 8:00 PM MST
- In force
- 78 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 31 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.7 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3738 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 040142 SVRTWC AZC019-023-040300- /O.NEW.KTWC.SV.W.0012.080704T0142Z-080704T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 642 PM MST THU JUL 3 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITIES OF...TUCSON...SEVEN FALLS...ORO VALLEY... GREEN VALLEY... NORTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA... * UNTIL 800 PM MST * AT 630 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS EXTENDED FROM EXTREME NORTHEAST PIMA COUNTY TO EAST OF SAGUARO NATIONAL PARK EAST AND EAST OF THE TUCSON INTERNATIONAL AIRPORT. THESE STORMS WERE MOVING WEST AT 10 MPH. THIS STORM WILL ALSO PRODUCE BLOWING DUST REDUCING VISIBILITIES TO LESS THAN A QUARTER MILE AT TIMES. THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING THAT WAS ISSUED EARLIER THIS EVENING. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAHUARITA. LAT...LON 3169 11085 3170 11137 3251 11107 3251 11045 TIME...MOT...LOC 0137Z 038DEG 9KT 3226 11074 $$
2 follow-up statements
000 WWUS55 KTWC 040214 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 714 PM MST THU JUL 3 2008 AZC019-023-040300- /O.CON.KTWC.SV.W.0012.000000T0000Z-080704T0300Z/ SANTA CRUZ AZ-PIMA AZ- 710 PM MST THU JUL 3 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR EASTERN PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES... AT 706 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS EXTENDED FROM THE CATALINA MOUNTAINS OF NORTHEAST PIMA COUNTY AND ACROSS EASTERN SECTIONS OF THE TUCSON METRO AREA AND THEN FROM SOUTH OF THE INTERSTATE 10 AND 19 JUNCTION INTO NORTHERN PORTIONS OF SANTA CRUZ COUNTY. THESE STORMS WERE MOVING WEST AT 10 TO 15 MPH. THESE STORMS WILL IMPACT TRAVELERS ALONG INTERSTATE 19 BETWEEN TUCSON AND AMADO. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUCSON...DAVIS-MONTHAN AIR FORCE BASE...RITA RANCH...VAIL...SOUTH TUCSON...TUCSON INTERNATIONAL AIRPORT...SAN XAVIER MISSION... SAHUARITA...RYAN FIELD...MADERA CANYON...GREEN VALLEY...CORONA DE TUCSON...ARIVACA JUNCTION AND AMADO. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. THIS STORM WILL PRODUCE DAMAGING WINDS AND BLOWING DUST. BE PREPARED FOR SUDDEN CHANGES IN VISIBILITY AND WIND GUSTS OF 60 MPH OR GREATER. LAT...LON 3169 11085 3170 11137 3251 11107 3251 11045 TIME...MOT...LOC 0210Z 038DEG 9KT 3219 11080 $$
000 WWUS55 KTWC 040302 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 802 PM MST THU JUL 3 2008 AZC019-023-040311- /O.EXP.KTWC.SV.W.0012.000000T0000Z-080704T0300Z/ SANTA CRUZ AZ-PIMA AZ- 801 PM MST THU JUL 3 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES HAS EXPIRED... THE STORMS THAT BROUGHT STRONG WINDS AND HAIL TO AREAS ON THE SOUTH SIDE OF THE TUCSON AREA AND EXTENDING SOUTH INTO THE SAHUARITA AREA HAVE DECREASED IN INTENSITY AND ARE MOVING WEST AT 10 TO 15 MPH. THEREFORE...THE SEVERE THUNDERSTORM WARNING WAS ALLOWED TO EXPIRE AT 800 PM MST. LAT...LON 3169 11085 3170 11137 3251 11107 3251 11045 TIME...MOT...LOC 0214Z 038DEG 9KT 3218 11081 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:45 PM MST, 4 hours 57 minutes earlier.
Area forecast discussion, Jul 3, 1:45 PM MST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 145 PM MST THU JUL 3 2008 .SYNOPSIS...HIGH PRESSURE ALOFT WILL BE CENTERED NORTH OF US INTO THE WEEKEND. THE FLOW AROUND THIS ALONG WITH A LOW LEVEL MOISTURE INCREASE WILL GENERATE A DAILY CYCLE OF ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS...ALONG WITH SEASONABLY HOT DAYTIME TEMPERATURES. && .DISCUSSION...BETTER THUNDERSTORM COVERAGE TO START THE AFTERNOON COMPARED TO 24 HOURS AGO. MODEST MOISTURE INCREASE IN LOWER LEVELS AND MUCH BETTER SHEAR PROFILE HAS PROVIDED A BETTER ENVIRONMENT FOR EARLIER SHOWERS AND THUNDERSTORMS TODAY. MID LEVEL WARMING TREND EVIDENT BY YESTERDAY AFTERNOON CONTINUES TO MODERATE...BUT AREAS FROM PIMA COUNTY WESTWARD MAY BE HOLDING ON TO ABOUT -7C AT H5...NOT THE BEST BUT WE WILL SEE HOW THAT IS BY LATER THIS AFTERNOON. RAMPING UP POPS TO 30 PERCENT FOR EASTERN PIMA COUNTY BY THIS EVENING. SHALLOW MOISTURE INCREASE THROUGH SONORA UP TO 4K FT DEEP IN THE NORTHERN GULF. MAY NOT GET MUCH DEEPER IN THE SHORT TERM (RECENT VWP TRENDS SHOW WEAKENING AT ALL LEVELS) BUT EVERY LITTLE BIT HELPS. STILL FIGHTING RELATIVELY DRIER UPSTREAM FLOW AT MOST LEVELS AS AVAILABLE MOISTURE IN NORTHERN ARIZONA AND NORTHWEST NEW MEXICO LESS THAN IMPRESSIVE. TROPICAL SYSTEM WELL SOUTH OF THE GULF WILL TRACK DUE WEST...BUT WITH MOISTURE INCREASE AND UPPER LEVEL DIFFLUENT PATTERN NORTH OF THIS FEATURE...EXPECT SONORA TO BECOME MORE ACTIVE AND POSSIBLY PROVIDE ADDITIONAL MOISTURE SUPPORT THROUGH DEEPER OUTFLOW AND DEEPER MOISTURE TRANSPORT OVER THE NEXT COUPLE OF DAYS. EVEN WITH LESS THAN FAVORABLE LARGER SCALE PATTERN WE STILL MAY MANAGE TO SQUEEZE OUT A MODEST INCREASE IN CONVECTION. && .FIRE WEATHER...HIGH PRESSURE ALOFT WILL BE CENTERED NORTH OF US INTO THE WEEKEND. THE FLOW AROUND THIS ALONG WITH A LOW LEVEL MOISTURE INCREASE WILL GENERATE A DAILY CYCLE OF ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS...ALONG WITH SEASONABLY HOT DAYTIME TEMPERATURES. ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE STRONG...ERRATIC...AND GUSTY WINDS. && .AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. WINDS WILL GENERALLY BE LIGHT AND DIURNALLY DRIVEN EXCEPT NEAR THUNDERSTORMS THROUGH 06Z FRI...WHERE WINDS WILL BE VARIABLE AND GUSTY AT TIMES. OUTFLOW WINDS WITH STORMS COULD HAVE GUSTS TO NEAR 45 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
In the hours before
Local storm report, Jul 3, 6:10 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
610 PM MST THU JUL 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 8 N DOUGLAS 31.46N 109.54W
07/03/2008 M75 MPH COCHISE AZ ASOS
&&
GLADERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 5:02 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 58 min |
| Jul 3, 5:21 PM MST | Severe Thunderstorm Warning | TWC | Pima | 54 min |
| Jul 3, 5:38 PM MST | Flash Flood Warning | TWC | Pima | 112 min |
| Jul 3, 6:13 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 49 min |
| Jul 3, 6:53 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 104 min |
| Jul 3, 7:29 PM MST | Flash Flood Warning | TWC | Pima | 85 min |
| Jul 3, 8:48 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Jul 3, 9:06 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 4, 3:58 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 32 min |
| Jul 4, 4:55 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 35 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.